Ohio, 2019

Flash Flood and Damaging Winds in Ohio, July 18, 2019

July 18, 2019 · NWS ILN · 5 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon hours in a hot and humid airmass that was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in a hot and humid airmass that was in place across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 1:22 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 18, 1:22 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
222 PM EDT Thu Jul 18 2019

.SYNOPSIS...
While a few downpours will be possible today, most areas will
remain dry and very warm and humid as a dome of heat builds over
the Ohio Valley that will last well into the weekend. Dangerous
heat and humidity will be present during the afternoons through
Saturday, with very warm and muggy overnights. A weak cold
front may temper the heat and humidity and bring an increasing
chance of storms by Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
There is currently an MCS moving across northern Indiana. A
majority of this feature is expected to stay north of the
region. Even though this features may just clip northern
portions of the area, there is some better instability just
south of this feature. There is a weak disturbance that moves
through during the day as well. With that in mind expect some
isolated to scattered thunderstorm activity to develop across
the region today. Given decent DCAPE values the main threat from
these storms would be damaging winds. In addition, given the
moisture profiles, heavy downpours will be possible with storms
that develop. Expect precipitation to taper off early this
evening as the disturbance pushes east and also with the loss
of daytime heating.

The other story for today will be the heat. Already seeing some
heat index values in the upper 80s and lower 90s as temperatures
are in the 80s and dewpoints lower to upper 70s. Heat index
values will be around 100 this afternoon. While this is more in
advisory criteria, kept excessive heat warning in place due to
cumulative effects of heat expected over the next several days
and given previous collaboration with surrounding offices.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Little relief - at all - from the heat and humidity overnight as
temperatures remain in the middle 70s. Stuffy and oppressive.

On Friday - this will be one of two /with Saturday/ of the
pinnacle days of the heat event with widespread heat indices
around 105 /locally higher in urban areas/. 594dm 500 mb ridge
centered over Kentucky with weak west-northwesterly mid level
flow over the Ohio Valley and favorable low level flow out of
the west will push 925mb temps toward 28C which means daytime
highs into the mid 90s while mid 70s dewpoints are maintained.
This will be one of the higher-end heat days for the ILN CWA in
the past few years - and warrants the issuance of the Excessive
Heat Warning. Presence of the ridge and weak subsidence should
keep ridge-riding MCSs to the north of the area with hot
sunshine dominating.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
With a broad upper ridge in place, heat and humidity requiring
Excessive Heat Warning continue Saturday. Under weak forcing but
ample instability, a few thunderstorms could develop across the
north half of the FA Saturday afternoon. Otherwise weather should be
mainly sunny and dry.

The upper ridge will begin to break down on Sunday when falling
geopotential heights will be noted, allowing temperatures and heat
indices to be reduced slightly while possibly remaining in heat
advisory range. There will be a good chance for thunderstorms by
Sunday evening as an east-west oriented cold front pushes south from
the Great Lakes, providing convergence and lift to the unstable
airmass in place.

Thunderstorm chances continue mainly across southern locations
Monday with the cold front positioned near the Ohio River. Dry
weather conditions are likely Tuesday and Wednesday when a large
surface high is forecast to build under a northwest upper flow.

After Saturday when highs are forecast to reach the mid 90s, expect
temperatures to show a downward trend due to cold advection.
Readings should slip to the low 90s Sunday, the mid 80s Monday, and
mainly low 80s Tuesday and Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Isolated to scattered thunderstorms will be across the region
today. Have VCTS in at KDAY, KILN, KCVG, and KLUK. Limited
precipitation to VCSH at KCMH and KLCK where there is expected
to be less coverage and instability, however cannot rule out an
isolated thunderstorm as well.

Precipitation is expected to diminish this evening and be dry
for the overnight hours into the day on Friday. Some patchy
reduced vsbys will be possible overnight with fog, however
expect winds to stay up some and therefore do not expect it to
be as widespread as last night.

Cu will develop during the day on Friday, however with lack of
forcing any precipitation should be limited and have dry
conditions.

OUTLOOK...Thunderstorms possible Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning until 8 PM EDT Saturday for OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...Excessive Heat Warning until 8 PM EDT Saturday for KYZ089>100.
IN...Excessive Heat Warning until 8 PM EDT Saturday for INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...Binau
NEAR TERM...Novak
SHORT TERM...Binau
LONG TERM...Coniglio
AVIATION...Novak
Hazardous weather outlook, Jul 18, 2:54 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Thu Jul 18 2019

INZ050-058-059-066-073>075-080-KYZ089-090-094>100-OHZ055-056-064-065-
073-074-081-082-088-192000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-Franklin OH-Licking-Pickaway-Fairfield-Ross-Hocking-
Adams-Pike-Scioto-
354 PM EDT Thu Jul 18 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat index values on Sunday will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ091>093-OHZ026-034-035-042>046-051>054-060>063-070>072-077>080-
192000-
Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Preble-Montgomery-
Greene-Fayette OH-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-
354 PM EDT Thu Jul 18 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered thunderstorms will be possible into the evening hours.
Isolated damaging wind gusts and heavy rain will be possible with
these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat index values on Sunday will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

In the hours before

Special weather statement, Jul 18, 1:53 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
253 PM EDT Thu Jul 18 2019

KYZ093-OHZ070-077-181930-
Campbell KY-Hamilton OH-Butler OH-
253 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMPBELL...CENTRAL
HAMILTON AND SOUTH CENTRAL BUTLER COUNTIES UNTIL 330 PM EDT...

At 253 PM EDT, radar indicated a strong thunderstorm over Pleasant
Hills, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Norwood, Forest Park, Fort Thomas,
Newport, Sharonville, Blue Ash, Springdale, Reading, Montgomery,
North College Hill, Madeira, Wyoming, Cheviot, Milford, Mount
Healthy, Bellevue and Deer Park.

This includes the following Interstates...
 I-71 in Ohio between mile markers 1 and 17.
 I-74 in Ohio between mile markers 9 and 10, and between mile markers
12 and 19.
 I-75 in Ohio between mile markers 2 and 18.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3937 8453 3924 8429 3924 8430 3922 8432
      3921 8431 3921 8428 3917 8430 3910 8433
      3905 8444 3922 8470
TIME...MOT...LOC 1853Z 311DEG 21KT 3924 8453

Hickman
Special weather statement, Jul 18, 2:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
309 PM EDT Thu Jul 18 2019

KYZ091>093-OHZ077-181945-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
309 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KENTON...NORTHERN
CAMPBELL...NORTHERN BOONE AND SOUTH CENTRAL HAMILTON COUNTIES UNTIL
345 PM EDT...

At 308 PM EDT, radar indicated a strong thunderstorm over Ludlow,
moving southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Ludlow,
Southgate, Crescent Springs and Crestview Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 2.
 I-75 in Kentucky between mile markers 183 and 191.
 I-75 in Ohio between mile markers 0 and 3.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3906 8469 3916 8457 3900 8431 3888 8446
TIME...MOT...LOC 1908Z 314DEG 19KT 3908 8456

Hickman
Special weather statement, Jul 18, 2:13 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wilmington OH
313 PM EDT Thu Jul 18 2019

OHZ034-035-043-181945-
Auglaize OH-Shelby OH-Mercer OH-
313 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL SHELBY...
AUGLAIZE AND SOUTHERN MERCER COUNTIES UNTIL 345 PM EDT...

At 312 PM EDT, radar indicated strong thunderstorms along a line
extending from Lima to St. Marys to near Fort Recovery, moving
southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, Fort Shawnee, New Bremen,
St. Henry, Cridersville, Fort Recovery, New Knoxville, Waynesfield,
Moulton, Wabash, Chickasaw, Buckland, Uniopolis, Montezuma, Fryburg,
Maria Stein and Neptune.

This includes I-75 in Ohio between mile markers 107 and 118.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4066 8422 4066 8411 4064 8411 4065 8390
      4062 8388 4059 8388 4045 8427 4035 8476
      4035 8480 4056 8480 4063 8451 4069 8439
      4069 8422
TIME...MOT...LOC 1912Z 296DEG 18KT 4074 8407 4054 8441 4045 8481

Hickman
Special weather statement, Jul 18, 2:18 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
318 PM EDT Thu Jul 18 2019

KYZ093-OHZ077-078-181945-
Campbell KY-Hamilton OH-Clermont OH-
318 PM EDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL...SOUTHEASTERN
HAMILTON AND CENTRAL CLERMONT COUNTIES UNTIL 345 PM EDT...

At 318 PM EDT, radar indicated a strong thunderstorm over Coldstream,
moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Forestville, Amelia, Bethel, New Richmond, Silver Grove, Melbourne,
Salem Heights, Withamsville, Coldstream, Sherwood, Crestview, Mentor,
Moscow, California, Saltair, New Palestine, Nicholsville, Point
Isabel, Lindale and Mount Carmel.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3886 8423 3887 8425 3904 8443 3913 8431
      3896 8403 3894 8403 3883 8420
TIME...MOT...LOC 1918Z 308DEG 24KT 3903 8433

Hickman
Local storm report, Jul 18, 2:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 N EATON               39.76N 84.63W
07/18/2019  M1.45 INCH       PREBLE             OH   COCORAHS

            RAINFALL IN LAST 45 MINUTES.

&&

CH
Special weather statement, Jul 18, 2:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
340 PM EDT Thu Jul 18 2019

OHZ026-034-035-042>044-051-182015-
Auglaize OH-Darke OH-Logan OH-Shelby OH-Hardin OH-Mercer OH-Miami OH-
340 PM EDT Thu Jul 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...NORTHWESTERN
LOGAN...NORTHERN DARKE...CENTRAL AUGLAIZE...SOUTHWESTERN HARDIN...
SOUTHERN MERCER AND NORTHWESTERN MIAMI COUNTIES UNTIL 415 PM EDT...

At 339 PM EDT, radar indicated strong thunderstorms along a line
extending from near Chippewa Park to Fort Loramie to 6 miles
northwest of Union City, moving southeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Sidney, Piqua, Bellefontaine, Wapakoneta, New Bremen, Minster,
Versailles, St. Henry, Newport, Union City, Anna, Fort Loramie,
Jackson Center, Russells Point, De Graff, Ansonia, Botkins, Lakeview,
New Knoxville and Waynesfield.

This includes I-75 in Ohio between mile markers 85 and 113.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4053 8360 4027 8396 4027 8401 4021 8404
      4012 8475 4016 8481 4038 8480 4045 8447
      4064 8407 4065 8388 4068 8388
TIME...MOT...LOC 1939Z 305DEG 22KT 4058 8389 4036 8436 4028 8490

Hickman

The radar

The Cincinnati radar (KILN), 109 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 18, 2:55 PM EST to 2:57 PM EST
Where
Shelby County, 0.48 mi N of Newport
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.307, -84.369

A tree was downed near the intersection of State Route 66 and Cardo Road.

Thunderstorm Wind, Butler

When
July 18, 3:15 PM EST to 3:16 PM EST
Where
Butler County, 0.69 mi S of Hamilton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.360, -84.520

Thunderstorm Wind, Butler

When
July 18, 3:20 PM EST to 3:22 PM EST
Where
Butler County, 0.53 mi W of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.400, -84.560

A few trees and power lines were downed.

Flash Flood, Butler

When
July 18, 3:45 PM EST to 4:45 PM EST
Where
Butler County, 0.53 mi W of Hamilton to 0.51 mi S of Hamilton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.400, -84.560

High water was reported on several roads in Hamilton and a few roads in Fairfield Township. Water on Dayton Street was up to the door handles of cars.

Thunderstorm Wind, Madison

When
July 18, 4:20 PM EST to 4:22 PM EST
Where
Madison County, 1.66 mi WSW of Plain City Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
40.091, -83.299

Several trees and power lines were downed along Converse Chapel and Converse Huff Roads, west of U.S. 42.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828133, 828134, 828135, 828136, 828137.